Wyoming, 2023High Wind in Wyoming, January 8 to 10, 2023
January 8 to 10, 2023 · NWS CYS · 2 events in 2 counties and zones
Period of strong winds persisted in the wind prone areas of southeast Wyoming on 8-9 January that continued further into the 10th as strong winds spilled out of wind prone areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Period of strong winds persisted in the wind prone areas of southeast Wyoming on 8-9 January that continued further into the 10th as strong winds spilled out of wind prone areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 8, 10:50 AM MST, 4 minutes earlier.
Area forecast discussion, Jan 8, 10:50 AM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1050 AM MST Sun Jan 8 2023
.SHORT TERM...(Today through Tuesday)
Issued at 130 AM MST Sun Jan 8 2023
Strong winds continue to be the primary forecast concern with this
package.
Currently...Ridge of high pressure overhead this morning. Surface
high pressure from central Colorado...north northwest into western
Wyoming. Winds are slowly coming up at Arlington and
Bordeaux...but not quite to warning levels as of yet.
Ridge axis shifts east to the Panhandle by 12Z this morning. Craig
to Casper 850/700mb height gradients begin to ramp up after 12Z.
GFS 700mb winds up to 40-45kts...with a band of 50kts at 700mb
near Bordeaux. That will probably be when we will hit warning
criteria. Kept current warnings going as they are.
Stronger gradients after 00Z today when 850mb gradients approach
79 mtrs and 700mb gradients are around 55mtrs. GFS 700mb winds
increase up to 50-60kts that extend down to the 800mb levels.
Am a little concerned with the Panhandle Monday morning. 800mb
winds 45-50kts over the Panhandle. Looking at soundings out
that way...there is a low level inversion that may prevent mixing
down of these strong winds. Have held off on any wind headlines
out there. By the time the inversion breaks...winds are on the
decrease. Stay in this windy pattern through Tuesday as next
shortwave trough approaches from the west.
.LONG TERM...(Tuesday night through Saturday)
Issued at 130 AM MST Sun Jan 8 2023
Much of the long term forecast remains on track, with the focus
drawn to the progressive upper level low, which is progged to skirt
the southern Colorado border. Main changes over the last 12 to 24
hours has seen the GFS and Euro flip solutions with precipitation
becoming much more widespread across the CWA per the GFS and the
Euro keeping better precipitation coverage across Converse,
Niobrara, and the northern Panhandle counties. All in all, the
majority of precipitation will largely depend on the tracking of
this feature and where it might setup providing the best upslope
flow and wrap around moisture. As it currently stands, the GFS is
progged to have this system slightly more northward than previous
runs, giving some light snow across the CWA, whereas the Euro tracks
it much further eastward into southern Nebraska and having much
better impacts across the Dakotas. Still a bit too far out to call
at this time, but will need to monitor both model solutions with the
tracking of this feature.
Through the remainder of the week, upper level ridging is expected
to continue pushing eastward, with overall model agreement
indicating above average temperatures and milder conditions Thursday
through Saturday. Could even see daytime highs in the low 50s along
the I-25 corridor under this setup, and possibly prolonged wind
events along some shortwave disturbances pulsing within the flow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1040 AM MST Sun Jan 8 2023
The main concern with this TAF issuance is the potential wind
shear late tonight and Monday morning.
Latest water vapor loop was showing a distinct shortwave moving
through the Intermountain West. This feature is expected to move
through Wyoming tonight and will help increase mountain wave
activity across areas along and west of the I-25 corridor. Some of
these mountain waves may break and bleed into areas along and east
of the Laramie Range overnight and affect areas west of KCYS.
These stronger winds will also jet across the TAF sites overnight
at around 2000-3000ft. As a result, we could see some low level
wind shear in the Nebraska Panhandle TAF sites. Cannot rule out a
brief period of fog at AIA as the winds decouple near sunrise. &&
.FIRE WEATHER...
Issued at 130 AM MST Sun Jan 8 2023
Minimal fire weather concerns continue though winds will be on the
increase today through Tuesday. Strongest winds look to occur
tonight through Monday morning with High Wind Warnings in effect
for the wind prone areas of southeast Wyoming. Afternoon humidity
remain well above critical levels. A cold front looks to move
through Tuesday afternoon for our next chance for snow through
Wednesday. Warmer and drier to end the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Monday for WYZ106.
High Wind Warning until 5 PM MST Tuesday for WYZ110.
High Wind Watch from 2 PM MST this afternoon through Monday
morning for WYZ116-117.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...MRD
AVIATION...REC
FIRE WEATHER...GCCHazardous weather outlook, Jan 8, 4:16 AM MST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
416 AM MST Sun Jan 8 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
118-119-091130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
416 AM MST Sun Jan 8 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-091130-
Sierra Madre Range-Snowy Range-
416 AM MST Sun Jan 8 2023
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Blowing snow with reduced visibility will be possible with strong
winds Sunday through Tuesday.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Snow returns to the mountains Tuesday afternoon and continues
through Wednesday. Moderate snow accumulations of 5 to 9 inches
are likely for the mountains.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-091130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
416 AM MST Sun Jan 8 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds expected to develop near Bordeaux on Interstate 25
and Arlington on Interstate 80 through the day today. A High Wind
Warning is in effect for Arlington and Bordeaux area from 8 PM
tonight through 11 AM Monday.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong winds are expected to persist in the wind prone areas of
southeast Wyoming through Tuesday. Strong cross winds will be hazardous
to light weight and high profile vehicles, including campers and
tractor trailers through Tuesday.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- January 8, 10:54 AM MST to January 10, 11:56 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT site at County Road 402 reported this peak wind gust. Several WYDOT sites hit 58 mph or greater wind gusts during this event.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 8, 7:20 PM MST to January 10, 5:30 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Bordeaux WYDOT site on Interstate 25 reported these wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, January 8 to 11, 20232 deaths · $32 million · 68 kt wind · 232 events
- Flooding and Damaging Winds in California, January 8 to 10, 20231 death · $1,000 · 61 kt wind · 6 events
- Flash Flooding in Mississippi, January 8, 2023$20,000 · 2 events
- Heavy Snow and Winter Weather in Idaho, January 8 to 10, 202310 events
- Winter Weather in Virginia, January 8 to 9, 20239 events
- Winter Weather in West Virginia, January 8 to 9, 20237 events
- Winter Weather in West Virginia, January 8 to 9, 20236 events
- Heavy Snow and High Wind in Nevada, January 8, 202385 kt wind · 5 events
- High Wind in Nevada, January 8 to 9, 202370 kt wind · 4 events
- Flash Flood and Flooding in Guam, January 8 to 11, 2023$5,000 · 3 events
- Winter Weather in Maryland, January 8 to 9, 20232 events
- High Wind in Oregon, January 8 to 9, 202370 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066009, 1066012.